HTML

Case 043:     Fever, chills, gum pain, sore throat.

 

Authors:

David C Chung MD, FRCPC

 

Thomas YK Chan MD, PhD, FRCP

Affiliation:

The Chinese University of Hong Kong

 

 

A 58-year-old minibus driver with good past health was diagnosed to have hyperthyroidism and put on carbimazole. His hyperthyroid symptoms improved when he was reviewed in the out-patient clinic 6 weeks later but he presented to his doctor another month later with a 2 day history of swinging fever, chills and rigor, gum pain, sore throat, and epigastric pain. Physical examination revealed an ill-looking patient with raw gum margins, inflamed tonsils and pharynx, and tenderness over the right upper quadrant. Laboratory investigations revealed an absolute neutrophil count of 0.14 X 109/L; alkaline phosphatase was elevated at 279 IU/L; CT of abdomen showed micro-abscesses in the liver.

 

1.    What can account for this patient¡¦s neutropenia (agranulocytosis)?

 

This patient¡¦s absolute neutrophils count was 0.14 X 109/L. An absolute neutrophil count of < 1.5 X 109/L is termed neutropenia and an absolute neutrophil count of < 0.2 X 109/L is called agranulocytosis. This patient¡¦s agranulocytosis is carbimazole induced. It is a rare but potentially fatal complication that appears within the first 3 months of therapy and affects approximately 3 ¡V 10 per 10,000 patients. An uneventful previous exposure does not guarantee a complication-free subsequent exposure. The mechanism underlying this complication is unclear: Both a toxic process interfering with cell replication and an immune-mediated suppression of granulocyte formation have been proposed. Toxicity is reversible upon discontinuation of the drug. Similar drug-induced agranulocytosis has been reported with the other anti-thyroid drugs, propylthiouracil and methimazole.

 

2.    What is the clinical significance of neutropenia (agranulocytosis)?

 

Neutropenia or agranulocytosis increases a patient¡¦s vulnerability to infection by gram-positive and gram-negative bacteria and by fungi. The risk increases with the severity of neutropenia and a stepwise approach to management of the patient is advised:

 

Neutropenia

Clinical significance

Management

1 ¡V 1.5 X 109/L

Guarded

Monitor for febrile illness

0.5 ¡V 1 X 109/L

Slight increase in vulnerability

Treat febrile illness with antibiotics

0.2 ¡V 0.5 X 109/L

Significant increase in vulnerability

Treat febrile illness with antibiotics and start granulocyte colony stimulating factor (G-CSF) therapy

< 0.2 X 109/L

Extremely vulnerable

Treat febrile illness aggressively with antibiotics and start G-CSF therapy

Adapted from Newburger PE. Neutropenia. In Rakel: Conn¡¦s Current Therapy, 58th edition. Saunders; 2006.

 

3.    What is granulocyte colony stimulating factor (G-CSF)?

 

Human G-CSF (Neupogen) is a glycoprotein produced in E. coli using recombinant technology. It is a myeloid growth factor that has been shown to improve neutrophil count in a diverse number of congenital and acquired conditions associated with neutropenia, thus decreasing the risk of bacterial and fungal infections in these conditions.

 

4.    How should carbimazole-induced neutropenia be managed?

 

o       First and foremost, carbimazole should be discontinued. Spontaneous recovery generally occurs within 2 weeks after stoppage of the drug. In general it is safe to switch the patient to propylthiouracil¡Xor vice versa if propylthiouracil is the offending drug¡Xbecause the chance of developing neutropenia or agranulocytosis with a second anti-thyroid drug is only occasional. If anti-thyroid drug is stopped completely, the patient should be monitored for the development of thyroid storm and treated accordingly. (See ¡§Thyroid Storm¡¨ in Case 021 on http://www.medicine-on-line.com.)

o       Start antibiotic and G-CSF therapy according to the stepwise approach listed in the table under Question 2. Ideally the choice of antibiotic should be based on culture and sensitivity results. However, this practice would cause unnecessary delay. A more pragmatic approach is to send samples for culture and sensitivity studies but start broad spectrum antibiotic therapy immediately afterwards, with its choice based on the prevailing identity and susceptibility of micro-organisms in the local community or the institution.

 

5.    How should patients on anti-thyroid drugs be monitored for neutropenia?

 

Neutropenia usually develops within the first 3 months of starting anti-thyroid drug therapy. Regular periodic white blood count is not helpful in monitoring because neutropenia is a rare complication that develops erratically and rapidly. The best approach is to instruct the patient to seek medical advice on the first signs of sore throat, gum pain, or febrile illness.

 

Further readings

 

Newburger PE. Neutropenia. In Rakel: Conn¡¦s Current Therapy, 58th edition. Saunders; 2006.


Tajiri J et al. Antithyroid drug-induced agranulocytosis: how has granulocyte colony-stimulating factor changed therapy? Thyroid 2005;15:292-7.

HTML